Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Salt Lake City, UT

August 18, 2010Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2010, 5:41 PM MDT for Tooele County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 5:41 PM MDT (23:41 UTC)
Expired
Aug 18, 2010, 7:45 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 105 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
3267 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WGUS55 KSLC 182341
FFWSLC
UTC045-190145-
/O.NEW.KSLC.FF.W.0047.100818T2341Z-100819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 PM MDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 745 PM MDT

* AT 530 PM MDT...UDOT OFFICIALS REPORTED A DEBRIS FLOW OVER JOHNSON 
PASS ROAD ON SR 199 BETWEEN DUGWAY AND CLOVER.  THIS AREA IS 
ADJACENT TO A BURN SCAR THAT OCCURRED TWO YEARS PRIOR.  REPORTS OF 
EXTENSIVE MUD AND DEBRIS COVERING THE ROAD WERE REPORTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. PLEASE USE CAUTION IF YOU ARE PLANNING ON DRIVING OVER 
JOHNSON PASS THIS EVENING.

&&

LAT...LON 4033 11267 4038 11253 4031 11250 4027 11266

$$

MCINERNEY
2 follow-up statements
950 
WGUS75 KSLC 190049
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
649 PM MDT WED AUG 18 2010

UTC045-190145-
/O.CON.KSLC.FF.W.0047.000000T0000Z-100819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
649 PM MDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST
CENTRAL TOOELE COUNTY...

AT 642 PM MDT...THUNDERSTORM ACTIVITY HAS SLOWED OVER JOHNSON 
PASS...AND AS A RESULT THE DEBRIS FLOW THAT CLOSED THE ROAD HAS 
CEASED. ALTHOUGH THE LATEST CONVERSATIONS WITH TOOELE COUNTY 
DISPATCH INDICATE THE JOHNSON PASS ROAD REMAINS CLOSED.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4033 11267 4038 11253 4031 11250 4027 11266

$$

MCINERNEY
551 
WGUS75 KSLC 190145
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MDT WED AUG 18 2010

UTC045-190146-
/O.EXP.KSLC.FF.W.0047.000000T0000Z-100819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
745 PM MDT WED AUG 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR EAST CENTRAL
TOOELE COUNTY...

FLASH FLOODING ACROSS JOHNSON PASS HAS CEASED. HOWEVER...THE ROAD 
REMAINS CLOSED DUE TO THE PREVIOUS FLASH FLOOD ACTIVITY AT THIS TIME.

PLEASE USE CAUTION IF YOU ARE PLANNING ON TRAVELING IN THIS AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4033 11267 4038 11253 4031 11250 4027 11266

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:00 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT WED AUG 18 2010

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER THE AREA TONIGHT
WILL BE ACTED UPON BY A PACIFIC TROUGH TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT AND THURSDAY. CONDITIONS
WILL DRY FROM THE NORTHWEST THURSDAY AFTERNOON. A RIDGE WILL BE
OVER THE AREA FRIDAY. MOISTURE WILL BEGIN TO RETURN TO THE AREA OVER
THE WEEKEND.

&&

.DISCUSSION...MOIST AIRMASS OVER THE ENTIRE AREA EXCEPT NEAR THE
IDAHO BORDER. EJECTING UPPER DISTURBANCE FROM AZ MOVING UP THROUGH
SOUTHEAST UT WHILE PACIFIC TROUGH AND ASSOCIATED JET MAX
APPROACHES FROM WEST. RESULT IS GENERAL SYNOPTIC SCALE ASCENT
ACTING ON A POTENT AIRMASS. WIDESPREAD CONVECTION HAS BROKEN OUT
WITH LOCALLY HEAVY RAIN. A FEW REPORTS OF FLASH FLOODING AND
DEBRIS ONTO ROADS.

12Z MODELS INDICATE ACTIVITY WILL BE PERSIST ANT THROUGH THE NIGHT
AND HAVE GONE WITH ABOVE CLIMO POPS AND KEPT FLASH FLOOD WATCH IN
EFFECT UNTIL MIDNIGHT. ENOUGH SHEAR OVER THE NORTH FOR SOME SEVERE
THUNDERSTORM POTENTIAL...WITH AT LEAST ONE STORM THUS FAR TODAY
SHOWING SUPERCELL STRUCTURE.

AS PACIFIC TROUGH PASSES THURSDAY CONDITIONS WILL DRY AND
STABILIZE FROM THE NORTHWEST. AREAS SOUTH OF INTERSTATE 70 LIKELY
TO SEE ANOTHER ACTIVE DAY OF THUNDERSTORMS AND LOCALLY HEAVY RAIN
WHILE NORTHERN HALF OF FORECAST REGION MAY SEE DECREASE IN
ACTIVITY DURING THE LATE AFTERNOON.

RIDGE WITH DRIER AND MORE STABLE AIRMASS OVER THE AREA FRIDAY. BUT
THIS WILL BE SHORTLIVED AS BROAD UPPER TROUGH DEVELOPS ALONG WEST
COAST. BACKING FLOW WILL BRING THE MOISTURE BACK OVER THE AREA
BEGINNING SATURDAY WITH WIDESPREAD CONVECTIVE ACTIVITY LIKELY ON
SUNDAY. PLENTY OF SHEAR AGAIN SUNDAY SO IF THIS PLAYS OUT IT COULD
BE ANOTHER DAY WITH SOME SEVERE THUNDERSTORMS. THIS FAIRLY STRONG
TROUGH PASSES THROUGH THE NORTHERN ROCKIES SUNDAY NIGHT AND COOLER
AND DRIER AIRMASS EXPECTED MON/TUES...MOSTLY ACROSS THE
NORTH...MOISTURE MAY LINGER NEAR THE UT/AZ BORDER THROUGH EARLY
NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR IMPACT AT
THE SLC TERMINAL TODAY...WITH GUSTY ERRATIC WINDS LIKELY WITH ANY
STORM THAT MOVES THROUGH THE AREA. AS OF 21Z...STORMS ARE STARTING
TO BECOME MORE WIDESPREAD AND SHOULD CONTINUE ACROSS NORTHERN UTAH
INTO THE EVENING HOURS. BARRING THUNDERSTORMS...SURFACE WINDS
SHOULD REMAIN LIGHT NORTHERLY UNTIL 01Z TO 03Z BEFORE
SOUTHEASTERLY DRAINAGE WINDS RETURN.

&&

.FIRE WEATHER...DEEP MOISTURE WILL REMAIN OVER THE AREA THROUGH
TONIGHT WITH EXCELLENT RH VALUES.  A TROUGH WILL MOVE ACROSS MAINLY
NORTHERN UTAH MIDDAY THURSDAY AND IN ITS WAKE MUCH DRIER AIR WILL
FILTER IN ACROSS THE NORTH. HOWEVER...SOUTHERN AREAS WILL REMAIN
QUITE MOIST. SLIGHTLY DRIER AIR WILL SPREAD IN ACROSS MOST OF THE
AREA ON FRIDAY BUT THE FLOW ALOFT TURNS MORE SOUTHERLY ON SATURDAY
AND SUNDAY AHEAD OF ANOTHER TROUGH THAT WILL BRING MOISTURE
NORTHWARD. STRONG SOUTHWEST WINDS ALOFT ON SATURDAY AND POSSIBLY
INTO SUNDAY ALONG WITH LOW RH AHEAD OF THE MOISTURE SURGE MAY
RESULT IN THE NEED FOR RED FLAG WARNINGS OVER MANY WESTERN
VALLEYS...ESPECIALLY SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT WED AUG 18 2010

UTZ001>016-019>021-517-518-WYZ021-191215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS
THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE
NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING
EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL
LINGER ACROSS THE SOUTH AND EAST.

MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO
INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF
ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE
WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 18, 2:22 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 E FRUITA              38.28N 111.19W
08/18/2010                   WAYNE              UT   PARK/FOREST SRVC

            6 TO 8 FEET OF WATER IN GRAND WASH IN CAPITOL REEF
            NATIONAL PARK. WATER FLOWING ACROSS THE SCENIC DRIVE.

&&

LC
Local storm report, Aug 18, 2:34 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      PAROWAN                 37.83N 112.82W
08/18/2010                   IRON               UT   DEPT OF HIGHWAYS

            TWO FEET OF WATER AND DEBRIS ACROSS ROUTE 143 NEAR
            PAROWAN.

&&

LC
Local storm report, Aug 18, 3:02 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     FLASH FLOOD      FREMONT JCT             38.75N 111.40W
08/18/2010                   SEVIER             UT   DEPT OF HIGHWAYS

            WATER AND DEBRIS AT IVIE CREEK REST AREA AT MILE POST 87
            ALONG I-70.

&&

LC
Special weather statement, Aug 18, 5:37 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT WED AUG 18 2010

UTZ015-016-517-518-190030-
CENTRAL UTAH MOUNTAINS UT-SOUTHERN UTAH MOUNTAINS UT-SOUTHWEST UTAH
UT-WEST CENTRAL UTAH UT-
537 PM MDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLARD...CENTRAL BEAVER
AND NORTHWESTERN IRON COUNTIES UNTIL 630 PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF MILFORD TO 21 MILES EAST OF EAGLE VALLEY...AND MOVING EAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BLACK ROCK...
   MILFORD...
   THE MILFORD FLAT BURN SCAR...
   MINERSVILLE... ADAMSVILLE AND  COVE FT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3882 11245 3824 11265 3798 11316 3809 11400
      3835 11349 3886 11318
TIME...MOT...LOC 2336Z 279DEG 27KT 3876 11312 3833 11337
          3812 11379

SCHOENING

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:08 AM MDTFlash Flood WatchSLC41 hr
Aug 18, 2:10 PM MDTFlash Flood WarningSLCWayne3 hr
Aug 18, 2:26 PM MDTFlash Flood WarningSLCIron3 hr
Aug 18, 2:37 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Aug 18, 3:19 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 18, 3:44 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 18, 5:37 PM MDTSpecial Weather StatementSLCBeaver53 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.